South Carolina, 2005

Lightning Strikes in South Carolina, August 13 to 14, 2005

August 13 to 14, 2005 · NWS CAE · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$460,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 13, 1:38 PM EST, 6 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 1:38 PM EST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT SAT AUG 13 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CLOUDINESS ACROSS THE AREA FROM EARLIER CONVECTION ALONG THE COAST
IS BEGINING TO THIN. THIS SHOULD ALLOW TSRA TO DEVELOP NEXT FEW
HOURS AS HEATING...SURFACE THETA-E RIDGE AND MOISTURE CONVERGENCE
CONTINUE. WINDS ARE LIGHT AND STORMS WILL MOVE SLOWLY...SOME STORMS
COULD PRODUCE 2 TO 3 INCHES IN A BRIEF TIME.

UPPER LOW OVER AL THIS AFTERNOON WILL DRIFT NORTHEASTWARD AND BECOME
DIFFUSE THRU MON...THEN DRIFT WESTWARD AS UPPER RIDGE OFF THE GA/FL
COAST BUILDS INLAND. FOR THE PAST 4 RUNS THE GFS HAS BEEN CONSISTENT
IN PUSHING UPPER RIDGE INLAND ACROSS FL/GA TUE/WED TIME FRAME. A
WEAK LOW LEVEL TROF...MOISTURE CONVERGENCE AND AFTERNOON HEATING
WILL CONTINUE A CHANCE OF MAINLY AFTERNOON/EVENING TSRA. IN GENERAL
MOS TEMPERATURES HAVE BEEN A LITTLE ON THE WARM SIDE AND WILL
CONTINUE TO GO BELOW. ETA MOS LOOKS A LITTLE TOO COOL FOR SUN.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
ONLY MINOR CHANGES IN EXTENDED FORECAST.  WEAK SURFACE TROF AND LOW
LEVEL MOISTURE CONVERGENCE CONTINUES THRU THE PERIOD. UPPER LEVEL
HIGH OFF THE GA COAST WED BULIDS SLOWLY WESTWARD THRU THE PERIOD.
THIS SHOULD HELP LIMIT CHANCE OF TSRA SOUTH...WITH BEST CHANCES
NORTH. GFS AND ENSEMBLE POPS INDICATING CHANCE POPS DURING THE
AFTERNOON/EVE. WILL CONTINUE WITH MAX/MIN TEMPERATURES A LITTLE
ABOVE NORMAL.

&&

.AVIATION...
WITH A MOIST UNSTABLE AIRMASS IN PLACE SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON. CONDITIONS WILL
MAINLY BE VFR...EXCEPT IFR/MVFR IN SHRA/TSRA. OVERNIGHT EXPECT SKIES
TO REMAIN PARTLY CLOUDY WITH MAINLY VFR CONDITIONS THROUGH MUCH OF
THE NIGHT. SOME FOG AND STRATUS IS EXPECTED TO DEVELOP TOWARDS
SUNRISE...ESPECIALLY IN AREAS WHICH HAVE RAIN DURING THE AFTERNOON
AND EVENING. THE FOG/LOW CLOUDS WILL CREATE AREAS OF IFR CONDITIONS.
CONDITIONS WILL ONCE AGAIN IMPROVE DURING THE MORNING HOURS ON
SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

25/25/77
Hazardous weather outlook, Aug 13, 3:10 AM EST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
410 AM EDT SAT AUG 13 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
410 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A FEW THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. WIND GUSTS
TO 45 MPH POSSIBLE ALONG WITH SMALL HAIL. NO SEVERE STORMS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 15 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Lexington

When
August 13, 8:15 PM EST
Where
Lexington County, 4 mi S of Columbia Arpt
Property damage
$160,000
Reported by
NEWSPAPER
Coordinates
33.902, -81.272 (the zone’s center; the record gives no point)

Lightning caused a home fire near Pine Ridge at 3994 Quarter Trail road in the Charwood subdivision.

Lightning, Richland

When
August 14, 3:00 AM EST
Where
Richland County, Columbia
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

Lightning caused a home fire at 204 Upland Trail that caused $300k worth of damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465421, 5465420.